Alert archive / Vermont / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Burlington, VT

August 2, 2008Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Aug 2, 2008, 2:51 PM EDT for Washington County, Vermont. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 2:51 PM EDT (18:51 UTC)
Expired
Aug 2, 2008, 6:25 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County Washington County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:25 PM EDTFLASH FLOOD1 Sse Moretown, VTHOUSE ON MORETOWN MOUNTAIN ROAD SURROUNDED BY WATER AND WATER IS RISING RAPIDLY.
Aug 2, 4:40 PM EDTFLASH FLOODMoretown, VTCOX BROOK ROAD...WARDSBROOK ROAD...AND JONESBROOK ROAD IN MORETOWN HAVE BEEN WASHED OUT.
Aug 2, 5:40 PM EDTFLASH FLOODMiddlesex, VTWATER COMING OVER THE ROAD ON BROOK ROAD AND CENTER ROAD IN MIDDLESEX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 021851
FFWBTV
VTC023-030045-
/O.NEW.KBTV.FF.W.0007.080802T1851Z-080803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT

* UNTIL 845 PM EDT.

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  THUNDERSTORM PRODUCING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING 
  OVER CENTRAL WASHINGTON COUNTY NEAR MORETOWN AND RIVERTON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATERBURY...MORETOWN...MONTPELIER...MIDDLESEX AND DUXBURY

RADAR ESTIMATES INDICATE THAT 1 TO 1.5 INCHES OF RAIN HAS FALLEN 
FROM THIS THUNDERSTORM...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 
INCHES ARE POSSIBLE IN THE WARNED AREA.

RECENT RAINFALL FROM YESTERDAYS STORMS HAS LEFT THE SOIL SATURATED 
ACROSS THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND 
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO 
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4437 7282 4429 7255 4413 7263 4418 7284

$$

LAHIFF
1 follow-up statement
000 
WGUS71 KBTV 022225
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
625 PM EDT SAT AUG 2 2008

VTC023-022230-
/O.CAN.KBTV.FF.W.0007.000000T0000Z-080803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VT-
625 PM EDT SAT AUG 2 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL WASHINGTON
COUNTY...THE FLASH FLOOD THREAT HAS SUBSIDED IN WASHINGTON COUNTY. 
EVEN THOUGH THE IMMEDIATE THREAT FOR FLASH FLOODING HAS DIMINISHED A 
FLOOD WATCH IS STILL IN EFFECT THROUGH SUNDAY AFTERNOON.  PLEASE 
STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO 
WWW.WEATHER.GOV/BTV FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

LAT...LON 4437 7282 4429 7255 4413 7263 4418 7284

$$

DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:53 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 2, 1:53 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT SAT AUG 2 2008

.SYNOPSIS...
RAINY CONDITIONS WILL PERSIST THROUGHOUT THE WEEKEND...AS A
STRONG AREA OF LOW PRESSURE OVER EASTERN CANADA WILL BRING
PRECIPITATION TO THE REGION. A BREAK IN PRECIPITATION IS POSSIBLE
FOR MONDAY NIGHT AND INTO A PORTION OF TUESDAY AS A WEAK AREA OF
HIGH PRESSURE BUILDS OVER THE AREA. THIS IS SHORT LIVED AS
ANOTHER LOW WILL SET UP OVER EASTERN CANADA WEDNESDAY INTO
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1204 PM EDT SATURDAY...HAVE ISSUED A ZONE UPDATE TO UPDATE
TEMPS...WINDS...AND POPS. STILL HAVE CATEGORICAL SHOWERS WITH
CHANCE OF THUNDERSTORMS WITH HEAVY RAIN. OTHERWISE...CURRENT
FORECAST IS IN GOOD SHAPE. PREVIOUS DISCUSSION FOLLOWS.

EXCESSIVE RAINFALL FROM PAST SEVERAL DAYS WILL PLAY VITAL ROLE IN
WX OVER THE WEEKEND OVER MUCH OF THE NORTH COUNTRY. MUCH OF THE
CWA HAS SEEN 1 TO 3 INCHES ALREADY FROM PAST RW/TRW ACTIVITY. LOW
PRESSURE SYSTEM OVER SE ONTARIO AND ASSOCIATED SFC TROUGH WILL
SLOWLY MV ACROSS THE REGION THIS AFTNOON INTO SUNDAY. SFC TROUGH
WILL HAVE ATLANTIC MOISTURE FEED WORKING INTO THE AREA. THIS INCR
INSTAB/MOISTURE WILL HELP TO ENHANCE RW THIS AFTERNOON/EVENING.
W/ HIGH PW/S EXPECTED...HEAVY RAINFALL IS POSSIBLE IN SOME OF
RW/TRW. BASED ON UPPER LOW TRACK...CENTRAL/NORTHERN VT N OF
RUT/WINDSOR CTYS MAY HAVE BEST CHANCE FOR POTENTIAL FLOODING.
THIS SYSTEM WILL BEGIN TO WORK SLOWLY NE OVERNGT. THIS WILL ALLOW
HEAVY RAINFALL TO SPREAD ACROSS MUCH OF N VT. WITH THIS AMT OF
RAIN EXPECT HAVE ISSUED FLOOD WATCH UNTIL SUN AFTNOON.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 400 AM EDT SATURDAY...BY SUNDAY BULK OF REMAINING RW WILL
BE ACROSS E/NE VT...AND LIFT OFF INTO THE CANADIAN MARITIMES BY
SUN NGT. LINGERING RW ACROSS THE CWA POSSIBLE AS SECONDARY TROUGH
SWINGS DOWN OVER AREA SUN NGT INTO MON. WEAK RIDGE WILL BEGIN TO
BUILD E TOWARDS THE CWA LATE IN THE DAY MONDAY. LITTLE PROGRESS
OF RIDGE SEEN DURING THE DAY AS EXITING SYSTEM STAGNANT OVER
MARITIMES. THIS WILL ALLOW -RW TO LINGER OVER NE/NC VT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 400 AM EDT SATURDAY...REGION WILL SEE BRING FROM RAINFALL
MON NGT INTO TUESDAY MORNING AS WEAK RIDGE BUILDS ACROSS THE NE.
AS RIDGE SHIFTS EAST DURING TUES AFTNOON...REGION WILL SEE WAA
WORK INTO AREA AHEAD OF SFC TROUGH BY TUES NGT. EXPECTING SOME
RW/TRW AS SYSTEM LIFTS N OF THE AREA BY WED MORNING. THIS WILL
SET THE STAGE FOR ANOTHER SEVERAL DAYS OF PERSISTENT RW ACTIVITY
AS SEEN OVER PAST FEW DAYS. HAVE ADJUSTED MAX TEMPS DOWN A FEW
DEGREES IN SPOTS DO TO EXTENSIVE CLD COVER EXPECTED. CHANCE FOR
BREAK ON THURSDAY AS MDLS HINT AT SFC RIDGE MVG E FROM GREAT LKS
REGION BFR NEXT LOW PINWHEELS DOWN ACROSS THE NORTH COUNTRY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...SLOW MOVING UPPER LEVEL TROUGH OF LOW
PRESSURE TO IMPACT THE REGION THROUGH THE PERIOD. PERIODS OF RAIN
AND THUNDERSTORMS WILL EXIST...WHICH WILL LOWER CONDITIONS INTO
THE MVFR CATEGORY. THE SHOWERS AND THUNDERSTORMS WILL BE MOST
PREVALENT THIS AFTERNOON AND AGAIN LATER TONIGHT. VFR CONDITIONS
WILL DEVELOP AFTER 12Z AS PRECIPITATION DECREASES...BUT ANY
SHOWERS THAT DEVELOP WILL ONCE AGAIN LOWER CONDITIONS INTO THE
MVFR CATEGORY. LOOK FOR WINDS TO SHIFT AROUND TO THE NORTHWEST
AFTER 00Z TONIGHT.

18Z SUNDAY THROUGH THURSDAY...THE UPPER LEVEL TROUGH OF LOW
PRESSURE WILL LINGER OVER THE AREA SUNDAY AFTERNOON INTO EVENING
BEFORE EXITING THE AREA TO THE EAST. THIS WILL KEEP SHOWERS AROUND
WITH CONDITIONS LOWERING INTO THE MVFR CATEGORY AT TIMES THROUGH
SUNDAY NIGHT. CONDITIONS SHOULD IMPROVE MONDAY AND TUESDAY AS A
SHORTWAVE RIDGE MOVES IN FROM THE WEST WITH MAINLY VFR CONDITIONS
EXPECTED. NEXT SHORTWAVE TROUGH AND ASSOCIATED SFC LOW/TROUGH WILL
IMPACT THE REGION TUESDAY NIGHT INTO WEDNESDAY WITH SCATTERED
SHOWER AND TSTM ACTIVITY. PERIODS OF MVFR CONDITIONS CAN BE
EXPECTED WITH ANY CONVECTIVE ACTIVITY DURING THIS TIME PERIOD.

&&

.HYDROLOGY...
ALTHOUGH FOCUS FOR FLOOD WATCH WILL BE ON MAIN STEM RIVERS...SMALLER
STREAMS AND TRIBUTARIES FEEDING INTO THE MAIN STEMS SYSTEMS WILL
SEE QUICK RESPONSES AND HAVE TO BE MONITORED AS WELL.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR VTZ002>010-016>018.
NY...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NYZ028>031-034-035.

&&

SYNOPSIS...JN
NEAR TERM...JAN
SHORT TERM...JN
LONG TERM...JN
AVIATION...EVENSON/BANACOS
HYDROLOGY...JN
Hazardous weather outlook, Aug 2, 3:44 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
344 AM EDT SAT AUG 2 2008

NYZ028>031-034-035-VTZ002>010-016>018-030745-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
344 AM EDT SAT AUG 2 2008

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS
OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT
STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV.
THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT
SIDEBAR.

NYZ026-027-087-VTZ001-011-012-019-030745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
344 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHWEST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH MIDNIGHT TONIGHT. FOR THE ST. LAWRENCE VALLEY...GRAND ISLE
COUNTY IN VERMONT...AND RUTLAND AND WINDSOR COUNTIES IN SOUTH-
CENTRAL VERMONT...THE THREAT OF FLOODING IS LESS THAN ADJACENT
AREAS OF THE NORTH COUNTRY UNDER THE FLOOD WATCH. ANY HEAVY RAINFALL
LATE TODAY INTO TONIGHT IS EXPECTED TO CREATE ONLY LOCALIZED RIVER
RISES AND AREAS OF PONDING ON ROADWAYS IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS
OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT
STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV.
THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT
SIDEBAR.

BANACOS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:09 PM EDTAreal Flood AdvisoryBTVWashington3 hr
Aug 2, 3:15 AM EDTFlood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more42 hr
Aug 2, 1:51 PM EDTAreal Flood AdvisoryBTVCaledonia, Orange, Washington112 min
Aug 2, 4:18 PM EDTFlash Flood WarningBTVChittenden, Franklin, Lamoille, Orleans, Washington4 hr

Nearby

Flash Flood Warnings in Vermont, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.